Wyoming, 2023

Lightning Strike in Wyoming, July 27, 2023

July 27, 2023 · NWS CYS · 1 event in 1 county or zone

A strong thunderstorm developed west of Cheyenne during the afternoon of the 27th producing a lightning strike injuring an individual at Francis E. Warren Air Force Base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong thunderstorm developed west of Cheyenne during the afternoon of the 27th producing a lightning strike injuring an individual at Francis E. Warren Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 4:52 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 27, 4:52 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
552 PM MDT Thu Jul 27 2023

.UPDATE...
Issued at 442 PM MDT Thu Jul 27 2023

Based on the latest radar trends, we are sending out a quick
update to expand the showers and thunderstorms further east to
cover the Chadron and Alliance area late this afternoon.
Otherwise, current forecast looks to be on track.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM MDT Thu Jul 27 2023

An active next few days are expected, including this afternoon where
showers and thunderstorms will continue through the evening. Hi-Res
guidance shows widely scattered showers and thunderstorms impacting
most corners of the CWA. Main concern to keep an eye on with these
storms are strong winds. Model soundings show very dry low-levels
with the passage of a dryline. Current observations do show the
dryline currently trekking eastward, so the inverted-V profiles are
believable with over 1000 J/kg of DCAPE. Since severe gusts were
seen with yesterday's storms with moister low-levels, then it is
very plausible that storms today could produce 60 MPH wind gusts. Hi-
Res shows storms tapering off by midnight tonight.

On Friday, the upper-level ridge starts to retrograde back westward,
allowing for drier conditions to persist west of the Laramie Range
and for higher dewpoints to sneak back into the High Plains. A weak
shortwave Friday afternoon will push a cool front into the northern
counties of the CWA which may usher in even higher dewpoints. This
extra lift and moisture will likely produce another round of storms
Friday afternoon. Hi-Res shows much less precipitation coverage than
the last few days, however, what few isolated storms pop up may be
more intense than what has been seen the last few days. GFS
soundings from the Nebraska panhandle show ~1000 J/kg of MUCAPE and
pretty good shear of 30 to 40 kts. Wind will still be a primary
threat with these storms as DCAPEs are still elevated, but large
hail could also be possible with storms.

As the upper-level ridge over the Four Corners region strengthens
again to nearly a 600 decameter high on Saturday, the ridge axis
will shift back westward, putting the CWA in more unsettled
northwesterly flow. On top of this, a surface low sitting over the
panhandle of Texas will help advect moist southeasterly flow into
the CWA. The northwest flow aloft and southeast flow at the surface
will create a greatly sheared environment east of the Laramie
Range. This, combined with dewpoints potentially in the 60s, could
lead to severe weather. GFS soundings in the Nebraska panhandle
on Saturday show ample instability with greater than 1300 J/kg of
MLCAPE, 1800 J/kg of MUCAPE, inverted-V profiles, and ~45 kts of
shear. These ingredients make all severe weather hazards possible.

.LONG TERM...(Sunday through Thursday)
Issued at 230 PM MDT Thu Jul 27 2023

A significant (596-598 dam) H5 ridge is expected to translate east
from the Four Corners into the southern and central plains late in
the weekend through the early to mid portions of next week. Active
west-southwest flow aloft will persist across southeast WY and the
western NE Panhandle along the western & northern periphery of the
ridge. Numerous mid and upper-level disturbances will pivot around
the expansive ridge, along with plentiful moisture availability w/
the development of a more favorable monsoonal pattern. As such, do
expect daily chances for showers and thunderstorms for much of the
area although the timing & intensity of individual waves cannot be
discerned at this time. Hot conditions are likely for a large part
of the area early in the forecast period (Sunday/Monday) with day-
time highs likely in the 90s as the center of the ridge axis makes
its closest approach. However, a dramatic increase in mid and high
level moisture associated with the monsoon, as well as much cooler
thermal profiles, should support a substantial cooling trend later
in the forecast period around Wed/Thu.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 535 PM MDT Thu Jul 27 2023

The main concern with this TAF issuance is when the thunderstorms
will move out of the picture this evening.

The latest radar loop was showing numerous outflow boundaries from
various thunderstorm complexes affecting areas from Chadron
southwest through Scottsbluff into Cheyenne and Laramie. Latest
HRRR guidance is showing this convection lingering through much of the
evening, but with these storms working over the environment
things may conclude a little sooner. The only fly in the ointment
is more convection continues to develop over the Sierra Madre
mountain range. If this persist, this may allow for things to
recover and allow for convection to last through the night.
Otherwise, thunderstorm coverage should be a little less tomorrow
afternoon.

&&

.FIRE WEATHER...
Issued at 255 PM MDT Thu Jul 27 2023

Main fire weather concerns this afternoon will be scattered showers
and thunderstorms producing gusty winds and frequent lightning.
Cannot rule out erratic gusts to 60 MPH with any stronger storms.

Slightly cooler temperatures are expected over the next few days
which will also help keep minimum RHs above 20 percent for most
locations. Conditions will remain fairly dry in Carbon County
through the weekend. Expect near daily chances for showers and
thunderstorms Friday through Sunday. A push of monsoon moisture will
come Monday through Wednesday which will also diminish fire weather
concerns next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...SF
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...SF
Hazardous weather outlook, Jul 27, 1:19 PM MST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
219 PM MDT Thu Jul 27 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-282030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
219 PM MDT Thu Jul 27 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected across the area
this afternoon and evening. Storms will have the potential to
produce gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Daily chances for afternoon and evening thunderstorms will
continue for the week ahead. Strong to severe storms could be
possible on Saturday. Confidence is increasing that a significant
push of monsoon moisture will arrive early next week, bringing
more widespread thunderstorms and rainfall.

.Spotter information statement...

Spotters are encouraged to report severe weather to the NWS.

In the hours before

Special weather statement, Jul 27, 3:19 PM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Thu Jul 27 2023

WYZ117-118-272245-
Central Laramie County WY-South Laramie Range Foothills WY-
419 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of central Laramie
County through 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ranchettes, or 9 miles north of Cheyenne, moving east at 15 mph.

HAZARD...Outflow winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheyenne, North Cheyenne, Warren Af Base, Ranchettes, Warren AFB and
Frontier Park.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 11 and 28.
 Interstate 80 in Wyoming between mile markers 366 and 376.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4125 10495 4132 10494 4140 10487 4142 10470
      4137 10451 4124 10448 4113 10455 4112 10471
      4115 10488
TIME...MOT...LOC 2218Z 275DEG 12KT 4129 10477

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Jul 27, 3:47 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
447 PM MDT Thu Jul 27 2023

NEZ019-WYZ106>108-115>119-272315-
Scotts Bluff NE-East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
East Laramie County WY-
447 PM MDT Thu Jul 27 2023

...Strong outflow wind gusts will impact portions of western Scotts
Bluff, east central Albany, southern Goshen, northern Laramie and
southern Platte Counties through 515 PM MDT...

At 446 PM MDT, Doppler radar was tracking strong outflow wind gusts
along a line extending from 6 miles southwest of Lingle to 7 miles
east of Chugwater to 16 miles south of Slater to 17 miles north of
Whitaker to near Iron Mountain to near Baldy Peak. Movement was
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chugwater, Yoder, Federal, Hawk Springs, North Crow Campground, Iron
Mountain, Baldy Peak, Hawk Springs Campground, Whitaker, Hawk Springs
Recreation Area, Horse Creek, Meriden Rest Area, Veteran, Huntley and
Slater.

This includes Interstate 25 in Wyoming between mile markers 19 and
59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These outflow winds may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4169 10413 4149 10433 4135 10458 4127 10477
      4121 10503 4117 10533 4159 10564 4164 10539
      4170 10515 4176 10497 4181 10481 4196 10464
      4216 10451 4184 10401
TIME...MOT...LOC 2246Z 328DEG 33KT 4207 10442 4173 10469 4165 10479
4165 10498 4169 10512 4155 10531 4152 10550

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Charnick
Special weather statement, Jul 27, 3:58 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
458 PM MDT Thu Jul 27 2023

WYZ115>117-272330-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
458 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of southeastern Albany
and far southwestern Laramie Counties through 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tie Siding, or 15 miles south of Laramie, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Crow Campground, Granite Springs Reservoir, Vedauwoo, Tie
Siding, Granite Springs Campground, Crystal Lake Reservoir, Pumpkin
Vine, Crystal Lake Campground, Vedauwoo Campground, Buford and The
Buttes.

This includes Interstate 80 in Wyoming between mile markers 327 and
348.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 10564 4126 10523 4116 10506 4100 10507
      4100 10559
TIME...MOT...LOC 2258Z 255DEG 32KT 4109 10550

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Charnick
Special weather statement, Jul 27, 4:20 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
520 PM MDT Thu Jul 27 2023

WYZ108-116>119-280000-
South Laramie Range WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
520 PM MDT Thu Jul 27 2023

...Strong thunderstorms will impact portions of northwestern Kimball,
southwestern Banner, southeastern Albany, southwestern Goshen and
Laramie Counties through 600 PM MDT...

At 519 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Hawk Springs Recreation
Area to 6 miles west of Gun Barrel to 9 miles southeast of Whitaker
to near Federal to near Horse Creek to near Yellow Pine Campground.
Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated. Highway weather stations recorded wind
         gusts 50-55 mph along I-25 south of Chugwater.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, Pine Bluffs, Burns, Albin, South Greeley, Federal, Vedauwoo
Campground, North Crow Campground, Ranchettes, Granite Springs
Campground, Warren AFB, Frontier Park, North Cheyenne, Horse Creek,
Gun Barrel, Hillsdale, Crystal Lake Reservoir, Crystal Lake
Campground, Buford and Granite Springs Reservoir.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 39.
 Interstate 80 in Wyoming between mile markers 331 and 402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10533 4144 10547 4144 10528 4157 10481
      4160 10458 4175 10432 4149 10405 4100 10405
TIME...MOT...LOC 2319Z 330DEG 32KT 4166 10433 4146 10448 4135 10470
4133 10502 4133 10517 4129 10541

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Charnick
Special weather statement, Jul 27, 4:57 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
557 PM MDT Thu Jul 27 2023

WYZ117>119-280015-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
557 PM MDT Thu Jul 27 2023

...Strong outflow winds from thunderstorms will impact portions of
southwestern Kimball and southeastern Laramie Counties through 615
PM MDT...

At 556 PM MDT, Doppler radar was tracking strong outflow wind from
thunderstorms along a line extending from 9 miles northeast of Burns
to near Carpenter to 9 miles southeast of Cheyenne to near South
Greeley. Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated. 40-50 mph wind gusts have been reported
         across Cheyenne.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, Pine Bluffs, Burns, South Greeley, Hillsdale, Warren AFB,
Frontier Park, Warren Af Base, Carpenter, Ranchettes, Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 5 and 13.
 Interstate 80 in Wyoming between mile markers 356 and 402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4118 10498 4118 10473 4124 10449 4137 10426
      4127 10405 4100 10405 4100 10484
TIME...MOT...LOC 2356Z 313DEG 37KT 4127 10422 4108 10443 4104 10467
4107 10486

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Jul 27, 5:02 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
602 PM MDT Thu Jul 27 2023

WYZ104-109-110-280030-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-
602 PM MDT Thu Jul 27 2023

...Strong outflow winds will impact portions of central Carbon
County through 630 PM MDT...

At 601 PM MDT, Doppler radar was tracking strong outflow winds over
Sinclair, or near Rawlins, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rawlins, Sinclair, Seminoe Campground, Seminoe Dam and Separation
Lake.

This includes Interstate 80 in Wyoming between mile markers 204 and
247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4190 10750 4198 10750 4227 10704 4206 10671
      4170 10658 4168 10733 4187 10752
TIME...MOT...LOC 0001Z 239DEG 36KT 4181 10711

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Charnick

The radar

The Cheyenne radar (KCYS), 4 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Albany

When
July 27, 7:00 PM MST
Where
Albany County, 23.97 mi E of Buford
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.152, -104.851

An active-duty member of the U.S. Air Force was struck by lightning while outdoors on the grounds at Francis E. Warren Air Force Base. The lightning strike hit a military vehicle while the individual was in contact with the vehicle frame.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106057.